How JustAnswer Works:

  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.

Ask Lisa, MSN, FNP-BC, CCRN Your Own Ques...

Lisa, MSN, FNP-BC, CCRN
Lisa, MSN, FNP-BC, CCRN, Nurse Practitioner
Category: Health
Satisfied Customers: 890
Experience:  Board Certified Family Nurse Practitioner
18529113
Type Your Health Question Here...
Lisa, MSN, FNP-BC, CCRN is online now
A new question is answered every 9 seconds

I have been using Activia yogurt fairly regularly for over

Resolved Question:

I have been using Activia yogurt fairly regularly for over a year...not because I had a specific GI problem but to maintain good intestinal health. Approximately 2 months ago, I began taking Align probiotic daily as well...after 3 weeks, I began to notice a heavy, bloated, gassy feeling in my lower abdomen...I'm thinking that I may be taking too much probiotic between the Activia and the Align but don't know if it's possible to rake "too much" or if this bloat and heaviness is a common side-effect....also not sure how to go about cutting back...is it advisable to cut back gradually or to simply eliminate (no pun intended) the Align or the Activia...I did go to my MD about 6 weeks ago for a routine exam and everything checked out fine, as far as the standard exam was concerned. Thanks!
Submitted: 4 years ago.
Category: Health
Expert:  Lisa, MSN, FNP-BC, CCRN replied 4 years ago.

Hello;

 

Thank you for writing in today. Probiotics are associated with gas and bloating. Most probiotics are bacteria. Granted it's friendly bacteria, but it is bacteria nonetheless. Bacteria is associated with gas and bloating, which explains why this can happen when a person starts or takes alot of probiotics. You may be overdoing it a bit on the supplements. If you cutback on your intake, you may find that the bloating and gas resolves. Since you are taking both supplements, you may try reducing the amount or eliminating one first. Obviously, I will have to recommend you seek medical care if your condition worsens and to confirm diagnosis. I hope this helps. If you have any additional questions or concerns, please let me know. Lisa

Customer: replied 4 years ago.
Thanks, XXXXX XXXXX continue with the Activia and eliminate the Align immediately (or vice versa) do you think that would be too abrupt a change?...otherwise, I'll stop taking the Align right away. Thanks again!
Expert:  Lisa, MSN, FNP-BC, CCRN replied 4 years ago.
I'm been thinking about it a little bit. It may actually be the Align that may be causing the gas and bloating, since this was the last one introduced into your diet. You should be able to stop it. You may notice a little stomach or bowel change, but you should be able to tolerate stopping the probiotic. Now, if you are taking it more than once a day, you could cut back to once a day and gradually stop over the next few days. I really think that you may have less gas and bloating after stopping. However, again, if you don't notice significant improvement, symptoms worsen, or you develop new symptoms, you should consult with your doctor. Lisa
Lisa, MSN, FNP-BC, CCRN, Nurse Practitioner
Category: Health
Satisfied Customers: 890
Experience: Board Certified Family Nurse Practitioner
Lisa, MSN, FNP-BC, CCRN and 4 other Health Specialists are ready to help you
Customer: replied 4 years ago.
Excellent...will do!...thanks again, Lisa!
Expert:  Lisa, MSN, FNP-BC, CCRN replied 4 years ago.
I was just doing some more investigating on the Align. Interestingly, the website for Align says it does not cause gas or bloating; however, in another section, it says that side effects are similar to other probiotics, and they mention gas and bloating. The statement regarding no bloating or gas may be related to positive clinical trials; however, I still think it's worth investigating. Given the fact that it is a probiotic, it still has the potential to cause gas and bloating in some patients--I'm sure. I just found the contradictory information about gas and bloating interesting. I thought I would share. Lisa
Expert:  Lisa, MSN, FNP-BC, CCRN replied 4 years ago.
I hope it works for you. Have a great night. Lisa

JustAnswer in the News:

 
 
 
Ask-a-doc Web sites: If you've got a quick question, you can try to get an answer from sites that say they have various specialists on hand to give quick answers... Justanswer.com.
JustAnswer.com...has seen a spike since October in legal questions from readers about layoffs, unemployment and severance.
Web sites like justanswer.com/legal
...leave nothing to chance.
Traffic on JustAnswer rose 14 percent...and had nearly 400,000 page views in 30 days...inquiries related to stress, high blood pressure, drinking and heart pain jumped 33 percent.
Tory Johnson, GMA Workplace Contributor, discusses work-from-home jobs, such as JustAnswer in which verified Experts answer people’s questions.
I will tell you that...the things you have to go through to be an Expert are quite rigorous.
 
 
 

What Customers are Saying:

 
 
 
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
< Last | Next >
  • I can go as far as to say it could have resulted in saving my sons life and our entire family now knows what bipolar is and how to assist and understand my most wonderful son, brother and friend to all who loves him dearly. Thank you very much Corrie Moll Pretoria, South Africa
  • I thank-you so much! It really helped to have this information and confirmation. We will watch her carefully and get her in for the examination and US right away if things do not improve. God bless you as well! Claudia Albuquerque, NM
  • Outstanding response time less than 6 minutes. Answered the question professionally and with a great deal of compassion. Kevin Beaverton, OR
  • Suggested diagnosis was what I hoped and will take this info to my doctor's appointment next week.
    I feel better already! Thank you.
    Elanor Tracy, CA
  • Thank you to the Physician who answered my question today. The answer was far more informative than what I got from the Physicians I saw in person for my problem. Julie Lockesburg, AR
  • You have been more help than you know. I seriously don't know what my sisters situation would be today if you had not gone above and beyond just answering my questions. John and Stefanie Tucson, AZ
  • I have been dealing with an extremely serious health crisis for over three years, and one your physicians asked me more questions, gave me more answers and encouragement than a dozen different doctors who have been treating me!! Janet V Phoenix, AZ
 
 
 

Meet The Experts:

 
 
 
  • Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
< Last | Next >
  • http://ww2.justanswer.com/uploads/NU/nursescare4u/2013-3-31_03429_JApic.64x64.jpg Nurse Milli, RN's Avatar

    Nurse Milli, RN

    Nurse (RN)

    Satisfied Customers:

    4043
    20 years experience in many areas of Nursing. Both Hospital and Private Practice experience.
  • http://ww2.justanswer.com/uploads/agketch/2008-7-14_184046_drketchresized.jpg Dr. Ketch's Avatar

    Dr. Ketch

    Doctor

    Satisfied Customers:

    102
    Medical Degree, Former Assistant Professor at School of Medicine at Yale University
  • http://ww2.justanswer.com/uploads/FA/FamilyPhysician/2013-8-31_191624_JA550x500Photo.64x64.jpg Family Physician's Avatar

    Family Physician

    Doctor (MD)

    Satisfied Customers:

    5622
    Emergency Medicine and Family Practice for over 26 years
  • http://ww2.justanswer.com/uploads/drphophalia/2007-08-23_095626_dr._arun_phophalia.jpg Dr. Arun Phophalia's Avatar

    Dr. Arun Phophalia

    Doctor (MD)

    Satisfied Customers:

    17025
    MBBS, MS (General Surgery), Fellowship in Sports Medicine
  • http://ww2.justanswer.com/uploads/VA/VANP/2012-6-6_235535_Skye2.64x64.jpg A. Schuyler, NP's Avatar

    A. Schuyler, NP

    Nurse Practitioner

    Satisfied Customers:

    12170
    Board Certified NP, MS, RN. Private practice & hospitalist
  • http://ww2.justanswer.com/uploads/TA/tazechip/2012-6-7_135230_drpic.64x64.png Dr. Chip's Avatar

    Dr. Chip

    Doctor (MD)

    Satisfied Customers:

    10029
    Over 20 yrs of Family Practice
  • http://ww2.justanswer.com/uploads/neurosurg/2009-10-06_120923_profile.jpg Dr. Mark's Avatar

    Dr. Mark

    Doctor (MD)

    Satisfied Customers:

    6234
    U.S. Physician/Surgeon in Neurosurgery
 
 
 
Chat Now With A Health Professional
Lisa, MSN, FNP-BC, CCRN
Lisa, MSN, FNP-BC, CCRN
878 Satisfied Customers
Board Certified Family Nurse Practitioner